Alert archive / Colorado / Tornado Warnings in 2008
Tornado Warning 17, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jun 1, 2008, 7:25 PM MDT for Sedgwick County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 7:25 PM MDT (01:25 UTC)
- Expired
- Jun 1, 2008, 8:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Sedgwick County, CO
The radar
The North Platte radar (KLNX), 180 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 8:00 PM MDT | HAIL 0.88 | 5 Se Julesburg, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KBOU 020125
TORBOU
COC115-020215-
/O.NEW.KBOU.TO.W.0017.080602T0125Z-080602T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
725 PM MDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO
* UNTIL 815 PM MDT
* AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES NORTH OF
JULESBURG. THIS STORM WAS MOVING SOUTHEAST AT 29 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIXTEEN-MILE CORNER...OVID AND JULESBURG.
THIS STORM HAS A HISTORY OF PRODUCING A TORNADO EARLIER THIS
AFTERNOON. THE STORM ALSO PRODUCED 3 INCH DIAMETER HAIL AS IT MOVED
OVER THE NEBRASKA PANHANDLE. AS THE STORM MOVES OVER SEDGWICK
COUNTY...IT WILL PRODUCE GOLFBALL SIZED HAIL...HEAVY RAINS AND GUSTY
WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.
LAT...LON 4100 10223 4100 10207 4076 10207 4076 10240
4101 10242 4101 10241 4101 10223
TIME...MOT...LOC 0124Z 319DEG 25KT 4109 10229
$$
DANKERS2 follow-up statements
000
WWUS55 KBOU 020152
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
752 PM MDT MON JUN 1 2008
COC115-020215-
/O.CON.KBOU.TO.W.0017.000000T0000Z-080602T0215Z/
SEDGWICK CO-
752 PM MDT MON JUN 1 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR EASTERN
SEDGWICK COUNTY...
AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED 5 MILES EAST OF JULESBURG. THIS STORM WAS MOVING
SOUTHEAST AT 29 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIXTEEN-MILE CORNER...OVID AND JULESBURG.
AT 739 PM MDT...A FUNNEL CLOUD WAS REPORTED AT THE I-76/I-80
INTERCHANGE ON THE COLORADO STATELINE.
THE THUNDERSTORM WILL BE MOVING OVER JULESBURG THROUGH 815 PM MDT.
THE STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO GOLFBALL
SIZE...DAMAGING WINDS AND HEAVY RAINS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4100 10223 4100 10207 4076 10207 4076 10240
4101 10242 4101 10241 4101 10223
TIME...MOT...LOC 0148Z 319DEG 25KT 4096 10215
$$
DANKERS000
WWUS55 KBOU 020215
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
815 PM MDT MON JUN 1 2008
COC115-020223-
/O.EXP.KBOU.TO.W.0017.000000T0000Z-080602T0215Z/
SEDGWICK CO-
815 PM MDT MON JUN 1 2008
...THE TORNADO WARNING FOR EASTERN SEDGWICK COUNTY WILL EXPIRE AT 815
PM MDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.
AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM WAS MOVING INTO NEBRASKA. A SPOTTER IN PHILLIPS
COUNTY REPORTED A LARGE WALL CLOUD ASSOCIATED WITH THE STORM...BUT
NO FUNNEL CLOUD. HAIL UP TO THE SIZE OF QUARTERS WAS REPORTED FROM
THE WESTERN EDGE OF THE STORM AS IT MOVED SOUTHEAST OF JULESBURG.
THE STORM WILL CONTINUE PRODUCING HEAVY RAIN OVER EASTERN SEDGWICK
COUNTY THROUGH 830 PM MDT.
LAT...LON 4100 10223 4100 10207 4076 10207 4076 10240
4101 10242 4101 10241 4101 10223
TIME...MOT...LOC 0213Z 319DEG 25KT 4083 10200
$$
DANKERSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 1, 3:16 PM MDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 1, 3:16 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 316 PM MDT SUN JUN 01 2008 .SHORT TERM...DEW POINTS DROPPING A BIT ACROSS THE URBAN CORRIDOR WITH THE SOUTHEASTERLY BOUNDARY LAYER FLOW. THEY ARE STILL IN THE 40S F HOWEVER. JET ASSOCIATED CIRRUS SEEM TO BE RETARDING CUMULUS DEVELOPMENT ACROSS MOST OF THE FORECAST AREA AT THIS TIME. LAPS DATA IS SHOWING THE CIN SLOWLY DECREASING BUT STILL AROUND IN MANY AREAS. THE QG VERTICAL VELOCITY FIELDS KEEP UPWARD MOTION OVER THE FORECAST AREA OVERNIGHT. WITH THE MOISTURE...BOUNDARY LAYER FLOW...AND SHEAR PROFILE IN MIND WILL LEAVE THE FIRST PERIODS GOING FORECAST PRETTY MUCH IN TACT. MAY KEEP THE PATCHY FOG ONLY FOR THE MORE EASTERN ZONES OF THE PLAINS. MODELS HAVE THE UPPER RIDGE AXIS EAST OF THE FORECAST AREA AFTER 06Z TONIGHT. THE FLOW ALOFT ON MONDAY IS SOUTHWESTERLY. THERE IS WEAK UPWARD MOTION ON THE QG VERTICAL VELOCITY FIELDS FOR MONDAY. THE BOUNDARY LAYER FLOW IS MOSTLY ALL DOWNSLOPING ON MONDAY. THE FAR NORTHEAST CORNER STILL HAS EASTERLY FLOW. FOR MOISTURE...THE NAM HAS MOST OF THE FORECAST AREA PRETTY DRY ON MONDAY. DEW POINTS ARE MAINLY IN THE 30S F...WITH THE FAR NORTHEAST CORNER IN THE LOWER 60S F. BOTH MODELS HAVE THE THETA-E AXIS ALONG AND EAST OF THE COLORADO BORDER ON MONDAY. THERE IS LITTLE CAPE FOR MOST OF THE FORECAST AREA...SAVE THE NORTHEAST CORNER. QPF IS QUITE SPARSE. WILL LEAVE POPS OUT FOR MUCH OF THE DAY IN MOST AREAS...JUST SOME MINOR POPS IN THE CORNER. FOR TEMPERATURES...MONDAYS HIGHS ARE 0-1.5 C WARMER THAN CURRENT READINGS. .LONG TERM...SOME MOISTURE STILL ADVERTISED OVER THE NORTHEAST CORNER OF THE STATE MONDAY NIGHT WHICH WILL KEEP THREAT OF SHOWERS/STORMS IN THE FORECAST. AT THIS TIME...LOOKS LIKE BEST CHANCE WILL BE CONFINED TO THE NORTHEAST CORNER WHERE MOISTURE/INSTABILITY IS HIGHER...BUT CANT TOTALLY RULE OUT AN ISOLATED STORM IN/NEAR THE MOUNTAINS AND FRONT RANGE WITH OUTFLOW BOUNDARY INTERACTION DURING THE COURSE OF THE EVENING. ON TUESDAY...A WEAK UPPER LEVEL WAVE IS ADVERTISED TO CLIP THE AREA. MOISTURE MAY STILL BE LIMITED...BUT A BIT BETTER THAN MONDAY AS LOW LEVEL FLOW TURNS MORE NORTHEASTERLY. BEST CHANCE OF SIGNIFICANT WEATHER IS STILL SHAPING UP FOR WEDNESDAY AFTERNOON AND NIGHT AS UPPER LEVEL TROUGH MOVES INTO THE REGION. SURFACE PRESSURE FALL SHOULD CENTER OVER SOUTHEAST COLORADO RESULTING IN STRONGER EAST/SOUTHEAST FLOW. THIS WILL SET THE STAGE FOR HIGHER DEWPOINTS AND INSTABILITY...AND STRONGER WIND SHEAR AS 100+ KT UPPER LEVEL JET DIVES TOWARD THE 4 CORNERS AREA. THIS WILL ALSO INCREASE THE LARGE SCALE VERTICAL MOTION WITH SOME VERY IMPRESSIVE Q-G VERTICAL VELOCITY NUMBERS CONSIDERING ITS JUNE. CURRENT THINKING RIGHT NOW IS THAT MOST OF NORTHEAST COLORADO WILL BE IN MOIST SECTOR AND JUST NORTH OF WARM FRONT/DRYLINE...ADDING TO THE SEVERE WEATHER THREAT. HAVE BUMPED UP POPS A BIT MORE FOR THE WEDNESDAY AFTERNOON AND NIGHT PERIOD. THURSDAYS PRECIP CHANCES WILL HINGE ON SPEED OF THE UPPER LEVEL TROUGH. BY THURSDAY NIGHT AND FRIDAY...THINGS SHOULD BE DRYING AND STABILIZING WITH STRONG SUBSIDENCE MOVING IN BEHIND THE TROUGH AXIS. THIS WILL LEAD TO DRY AND WARMER CONDITIONS BY FRIDAY AND SATURDAY. WILL INCLUDE A SLIGHT CHANCE OF STORMS BY SUNDAY AS SOME MOISTURE RETURNS UNDER SOUTHWEST FLOW ALOFT. && .AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. A THUNDERSTORM THIS EVENING COULD PRODUCE HAIL AND STRONG WIND GUSTS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RJK/BARJENBRUCH
Hazardous weather outlook, Jun 1, 10:47 AM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1047 AM MDT SUN JUN 01 2008 COZ030>051-021200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1047 AM MDT SUN JUN 01 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOST OF THE PLAINS. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE FOOTHILLS. SOME OF THE STORMS OVER THE PLAINS COULD BECOME SEVERE WITH LARGE HAIL...WIND GUSTS AT OR ABOVE 60 MPH...AND EVEN A FEW TORNADOES. THE THUNDERSTORMS WILL CONTINUE WELL INTO THE LATER EVENING HOURS OVER THE EASTERN HALF OF THE PLAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY THROUGH THURSDAY. THE MAIN THREAT FOR ORGANIZED SEVERE WEATHER WILL OCCUR WEDNESDAY AND WEDNESDAY NIGHT AS AN UPPER LEVEL STORM SYSTEM MOVES TOWARD COLORADO AND AMPLE LOW LEVEL MOISTURE SPREADS BACK ACROSS THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER ALL THE PLAINS. RJK/BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:33 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 42 min |
| Jun 1, 10:34 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 17 min |
Nearby
Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.